Researchers investigate Dupixent side effects

Articles

By Kathryn Jones

Published On: Sep 5, 2019

Last Updated On: Aug 25, 2020

Injection site reactions are among the most common side effects of the biologic Dupixent (dupilumab), followed by eye problems such as conjunctivitis (pink eye) and inflammation of the eye or eyelid, and cold sores on the lips or in the mouth.

According to a JAMA Dermatology study that published online May 1, 2019, Dupixent may cause a newly observed side effect in a subset of patients. Out of the 73 patients analyzed who were taking Dupixent, nearly one-fourth (23%) developed new regional dermatosis appearing mostly on the face.

The study’s co-authors suspect these new symptoms may have something to do with allergic contact dermatitis, although this may not explain all cases.  The researchers indicate larger studies involving skin biopsies and patch testing are needed to better define the subset of patients to which this pertains.

A French study published online in the Journal of the American Academy of Dermatology on February 27, 2019, found that Dupixent may increase the risk for eosinophilia — a higher-than-normal number of a type of disease-fighting white blood cells. This potential side effect has been previously reported in clinical trials; this study investigated it in a real-world setting.

About 57% of the 241 patients had elevated eosinophils within six months of their follow-up exam compared with 33.7% at the start of the study. The researchers indicated that further investigations are needed to determine if there is a clinical impact related to these findings.

Adults with AD at greater risk for eye disease

Get the latest eczema news delivered to your inbox.